Wildfire, Le Flore
- When
- February 8, 10:00 AM CST to February 14, 7:00 AM CST
- Where
- Le Flore forecast zone
- Reported by
- Park/Forest Service
Unseasonably warm temperatures, very low relative humidity, and gusty wind combined with drought-stricken, dormant vegetation to promote the rapid spread of a number of wildfires across eastern Oklahoma during mid February 2017. The largest wildfires occurred in Latimer County where over 1300 acres burned, Sequoyah County where over 1000 acres burned, Cherokee County where over 900 acres burned,…
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Unseasonably warm temperatures, very low relative humidity, and gusty wind combined with drought-stricken, dormant vegetation to promote the rapid spread of a number of wildfires across eastern Oklahoma during mid February 2017. The largest wildfires occurred in Latimer County where over 1300 acres burned, Sequoyah County where over 1000 acres burned, Cherokee County where over 900 acres burned, Le Flore County where over 600 acres burned, Muskogee County where over 500 acres burned, and Pushmataha County where more than 300 acres burned. These fires burned for a number of days before they were contained.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 8, 5:32 AM CST, 4 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 532 AM CST Wed Feb 8 2017 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. VFR conditions are expected to prevail through the period. Winds will increase out of the north this morning as a shallow cold front moves southward through the region. Winds will drop off to light and variable as high pressure moves in overnight. && .PREV DISCUSSION... /Issued 324 AM CST Wed Feb 8 2017/ DISCUSSION... Shallow cold front is making its way through northeast Oklahoma at this time, and will move through the entire forecast area by early afternoon. The colder air will have a hard time making it through the higher terrain, so the far southeast part of the forecast area will see another mild day today. Gusty northerly winds behind the front will keep fire weather concerns heightened again today. After a chilly night tonight and a cool Thursday, a rapid warm-up will take place Friday and continue Saturday. Record breaking warmth is nearly certain Saturday as 850 millibar temperatures soar into the 20-22C range, and any low cloudiness should be confined to the far eastern part of the forecast area, and even there it should mix out by afternoon. Along with the warmth will come an elevated fire danger both Friday and Saturday despite rising dewpoints as gusty southerly winds will occur. A cold front will sweep across the area late Saturday night and Sunday morning knocking temperatures back down closer to normal. A few showers may develop behind the front during the day Sunday and linger into Sunday night in the southern part of the forecast area. Elevated instability does not look that great, but may be just enough for isolated thunder in the south. The evolution of an upper low that will close off well to our southwest is highly uncertain as we head into next week, with models offering varying solutions. For now, will expand low pops back across the entire area with time early next week, with rain chances then ending by midweek. Temperatures will remain near the seasonal normals for daytime highs, and above the seasonal normals for overnight lows due to cloud cover. Went a bit cooler than most guidance high temperatures today, and warmer than guidance highs Friday. && .PRELIMINARY POINT TEMPS/POPS... TUL 49 22 49 41 / 0 0 0 0 FSM 69 29 55 36 / 0 0 0 0 MLC 57 26 55 43 / 0 0 0 0 BVO 46 18 47 35 / 0 0 0 0 FYV 59 20 49 34 / 0 0 0 0 BYV 57 20 46 36 / 0 0 0 0 MKO 55 24 51 38 / 0 0 0 0 MIO 44 19 46 36 / 0 0 0 0 F10 53 24 52 42 / 0 0 0 0 HHW 67 30 56 40 / 0 0 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...11 LONG TERM....05 AVIATION...11
Hazardous Weather Outlook National Weather Service Tulsa OK 528 AM CST Wed Feb 8 2017 ARZ001-002-010-011-019-020-029-OKZ049-053>076-091115- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 528 AM CST Wed Feb 8 2017 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. SIGNIFICANT WINDS. RISK...Limited. AREA...Eastern Oklahoma and northwest Arkansas. ONSET...Morning through afternoon. FIRE WEATHER DANGER. RISK...Limited. AREA...Eastern Oklahoma and western Oklahoma. ONSET...Afternoon. DISCUSSION... Northerly winds will increase across northern Oklahoma early this morning behind a cold from moving through the region. Elsewhere, winds will begin to pick up later this morning and become gusty by early afternoon. Lower relative humidity and increased winds this afternoon will lead to limited fire danger, especially across southeast Oklahoma. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THURSDAY...No Hazards. FRIDAY...Elevated Fire Danger...High Wind Potential. SATURDAY...Elevated Fire Danger...High Wind Potential. SUNDAY...Thunderstorm Potential...High Wind Potential. MONDAY and TUESDAY...No Hazards. EXTENDED DISCUSSION... After a few cooler days, much warmer temperatures will encompass the region once again. Well above normal temperatures combined with gusty winds and low relative humidity will lead to elevated fire danger on both Friday and Saturday afternoon. The next incoming upper level system will bring the chance for showers and thunderstorms by late in the weekend. weather.gov/tulsa Contains additional information.
The national radar mosaic for the moment the first event began.
6 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681239, 681240, 681241, 681242, 681243, 681244.